Kansas, 2006

Flash Flood in Kansas, July 11 to 12, 2006

July 11 to 12, 2006 · NWS EAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 2:16 PM CST, 6 hours 44 minutes earlier.

Area forecast discussion, Jul 11, 2:16 PM CST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT TUE JUL 11 2006

.DISCUSSION...

WEAK SURFACE BOUNDARY STRETCHED OUT ACROSS NORTHWEST MISSOURI THIS
AFTERNOON. IN SRN MISSOURI SEVERAL VORTS SHOW UP IN THE VISIBLE
SATELLITE HELPING TO SPARK CONVECTION.  MUGGY DEWPOINTS IN THE 70S
ARE FOUND ACROSS THE CWA. STILL EXPECTING TO SEE SOME CONVECTION
DEVELOP ACROSS THE CWA LATE AFTERNOON/ERLY EVENING...MAINLY SOUTH OF
THE BOUNDARY. THE STORMS IN CENTRAL KANSAS ARE ALONG THIS SAME
BOUNDARY...AND SHOULD SEE STORMS CONTINUE TO MOVE NORTHEAST ALONG
IT. THE CU FIELD HERE IS VERY MUSHY SO FAR. THERE IS LITTLE TO NO
CONVERGENCE ALONG THE BOUNDARY...AND SHEAR IS PRETTY MUCH NIL AS
WELL.  BEST THING WEVE GOT IS INSTABILITY...ALTHOUGH EVEN LAPSE
RATES ARE MARGINAL AT BEST.  HAVE DOWNPLAYED SVR CHCS IN THE
HWO...AND STORMS SHOULD MOVE FAST ENOUGH TO PRECLUDE ANY FLOODING.
AS THIS BOUNDARY SLOWLY HEADS SOUTH...SO DO OUR RAIN CHANCES.

HAVE KEPT THE SLIGHTS WE PREVIOUSLY HAD IN THE SOUTHERN CWA FOR WED
THRU THURS NIGHT...MAINLY BECAUSE OF WARMING TEMPS/INSTABILITY.  NO
REAL FOCUS THOUGH...SO HAVE NOT UPPED THEM ANY. TEMPERATURES AND
HUMIDITY CONTINUE TO BE ON THE RISE.

THE UPPER RIDGE ANTICIPATED THIS WEEKEND MAY NOT PRODUCE THE
OPPRESSIVE HEAT THAT HAS BEEN FORECAST. IT WILL NO DOUBT BE HOT AND
HUMID OVER THE REGION...BUT THE LATEST RUNS OF THE GFS...ECMWF...AND
CANADIAN MODELS FORECAST A WEAKNESS IN THE BUILDING RIDGE OVER
ILLINOIS AND NORTHERN MISSOURI FRIDAY AND SATURDAY. IF THE UPPER
PATTERN EVOLVES IN THIS FASHION...TEMPERATURES MAY BE SUPPRESSED A
BIT ON FRIDAY AND SATURDAY. INSTEAD OF UPPER 90S TO NEAR 100
DEGREES...LOWER TO MID 90S SEEM MORE LIKELY WITH THE INFLUENCE OF
THE WEAK UPPER TROUGH. IT IS STILL EARLY TO INTRODUCE CONVECTION TO
THE FORECAST SINCE FORCING IS QUESTIONABLE AND WARMING MID-LEVEL
TEMPERATURES WILL DETER WIDESPREAD CONVECTION...BUT PORTIONS OF
EASTERN AND CENTRAL MISSOURI COULD HAVE ENOUGH AFTERNOON INSTABILITY
FOR THUNDERSTORM DEVELOPMENT FRIDAY AND SATURDAY. MORE
IMPORTANTLY...THE PRESENCE OF A WEAK UPPER TROUGH OVER NORTHEAST
MISSOURI WILL PREVENT THE DELAY THE ONSET OF HOT SOUTHWESTERLY WINDS
UNTIL LATE IN THE WEEKEND. THE HOTTEST DAYS AT THIS JUNCTURE APPEAR
TO BE SUNDAY...MONDAY...AND POSSIBLY TUESDAY...AS THE WEAKNESS IN
THE UPPER RIDGE TRANSLATES EAST AND THE UPPER RIDGE FLATTENS OVER
THE NORTHERN PLAINS. ONCE THIS OCCURS...850MB TEMPERATURES WILL
CLIMB INTO THE 22C TO 25C RANGE. SOME RELIEF MAY ARRIVE EARLY TO MID
WEEK...BUT FOR NOW THE HOTTER ECMWF SOLUTION WAS FAVORED OVER THE
GFS.

KOCH*2

&&

.PREVIOUS DISCUSSION...

335 AM...
COMPLICATED FORECAST AGAIN TONIGHT WITH THE DELICATE INTERACTION
BETWEEN MESOSCALE AND SYNOPTIC SCALE BOUNDARY/PROCESSES. WV IMAGERY
INDICATES SEVERAL SHORTWAVE FEATURES...ONE OF WHICH HAS NOW
TRAVERSED INTO SERN NEBRASKA HELPED INITIATE MCS OVER OKLA...AND NOW
HAS SUPPORTED A RATHER LARGE RAIN SHIELD OVER CNTRL IOWA.
SECOND...MORE IMPRESSIVE WAVE IS CURRENTLY MOVING ACROSS SRN
COLORADO...AND WILL EJECT OVER THE CENTRAL PLAINS THIS MORNING AND
EARLY AFTERNOON...HELPING FOCUS CONVECTIVE DEVELOPMENT ALONG AND
SOUTH OF THE SYNOPTIC FRONT OVER EASTERN KANSAS AND WESTERN MISSOURI.

GENERALLY FOLLOWED THE GFS SOLUTION...WHICH BETTER CAPTURED THE OKLA
MCS AND WEAK FORCING ALONG THE SYNOPTIC FRONT. WEEDING OUT THE
CONVECTIVE FEEDBACK FROM THIS MODEL...IT ALSO SHOWED ONLY WEAK
ISENTROPIC LIFT THROUGH THE 305K LAYER...WHICH IN PART HAS LIMITED
CONVECTIVE DEVELOPMENT ALONG THE SYNOPTIC FRONT ACROSS CNTRL KANSAS.
SECOND FACTOR IN CONVECTIVE FORCING (OR LACK THEREOF) IS THE EFFECTS
OF THE MCS OVER CNTRL OKLA WHICH HAS LIMITED THE STRENGTH OF THE LLJ
AND THETA-E ADVECTION. BEST THETA-E ADVECTION HAS BEEN LIMITED TO
CENTRAL MISSOURI FAR REMOVED FROM THE CONVECTIVE SYSTEM...AND
SOUTHERN KANSAS ON THE NRN PERIPHERY OF THE MCS. IN BOTH
LOCATIONS...A 30-35KT LLJ HAS DEVELOPED SUFFICIENT TO
INITIATE/SUPPORT CONVECTIVE DEVELOPMENT. OUTSIDE THESE AREAS...WINDS
HAVE BEEN ORIENTED MORE PARALLEL TO THE SYNOPTIC BOUNDARY LIMITING
CONVERGENCE AND LIFT...SO CONVECTION HAS BEEN VERY SPOTTY...AND
SHOULD REMAIN SO THROUGH THE MORNING HOURS.

SANS MORE EXTENSIVE CONVECTIVE DEVELOPMENT THAN ANTICIPATED DURING
THE EARLY MORNING HOURS ACROSS EASTERN KANSAS AND WESTERN
MISSOURI...ONLY A BROKEN CLOUD DECK SHOULD BE PRESENT ACROSS THE
AREA. THIS WILL ALLOW FOR SUFFICIENT INSOLATION...AND IN COMBINATION
WITH NEAR 70 DEWPOINTS...TO FORCE AN INCREASINGLY UNSTABLE AIRMASS
ALONG AND SOUTH OF THE SURFACE FRONT...FORECAST TO LIE NEAR A
KIRKSVILLE TO ST JOSEPH LINE. WEAK CONVERGENCE ALONG THIS BOUNDARY
ALONG WITH THE SUPPORT OF THE AFOREMENTIONED SRN COLORADO SHORTWAVE
AND RIGHT ENTRANCE REGION OF AN UPPER JET WILL AID IN CONVECTIVE
DEVELOPMENT DURING THE AFTERNOON HOURS. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED WITH THIS ACTIVITY WITH MARGINAL 0-6KM SHEAR VALUES AND
VERY WARM MIDLEVEL TEMPERATURES (-4C AT 500MB)...HOWEVER AN ISOLATED
MARGINAL SEVERE REPORT IS POSSIBLE GIVEN THE LIKELIHOOD OF MLCAPES
NEAR 2000 J/KG DURING PEAK HEATING AND STORM FORMATION. DESPITE PW
VALUES IN EXCESS OF 1.5 INCHES...THE POSSIBILITY OF EXCESSIVE
RAINFALL WILL ALSO BE LIMITED DUE TO THE EXPECTED STORM MOTION OWING
TO INCREASINGLY NWLY MIDLEVEL FLOW BEHIND THE SHORTWAVE FEATURE AND
COLD POOL GENERATION FORCING THE FRONTAL STEADILY SOUTH WITH TIME.

WEATHER BEGINS TO TURN MORE TRANQUIL AFTER THIS EVENING...ALTHOUGH
RESIDUAL BOUNDARY LAYER MOISTURE AND WARM AFTERNOON TEMPERATURES
WILL LEAD TO SOMEWHAT UNSTABLE CONDITIONS THROUGH THURSDAY.
HOWEVER...LACK OF  ANY SPECIFIC TRIGGERING MECHANISM AND RISING
MIDLEVEL HEIGHTS MAY VERY WELL PRECLUDE THUNDERSTORM DEVELOPMENT.
OTHERWISE...FOCUS BECOMES INCREASINGLY HOT CONDITIONS LEADING INTO
THE WEEKEND. H8 TEMPERATURES APPROACHING +20C AND A WELL MIXED
ENVIRONMENT WILL LEAD TO AFTERNOON TEMPERATURES RISING INTO THE MID
TO UPPER 90S ACROSS MUCH OF THE AREA. THE COMBINATION OF THESE HOT
DAYTIME TEMPERATURES AND SURFACE DEWPOINTS REMAINING IN THE UPPER
60S WILL LEAD TO AFTERNOON HEAT INDICIES IN EXCESS OF 100 DEGREES.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Jul 11, 11:58 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT TUE JUL 11 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA THROUGH
TONIGHT. THE MOST NUMEROUS AND INTENSE STORMS WILL BE ALONG AND SOUTH
OF A FRONT FROM ST JOSEPH TO KIRKSVILLE THIS AFTERNOON. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED MARGINAL
SEVERE EVENT MAY OCCUR DURING THE LATE AFTERNOON HOURS WHEN
INSTABILITY IS MAXIMIZED AND STORMS ARE AT THEIR STRONGEST. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...HOWEVER FLOODING
IS NOT EXPECTED DUE TO THE EXPECTED PROGRESSIVE MOVEMENT OF THE
STORMS AND THE OVERALL DRY GROUND CONDITIONS...AND ITS ABILITY TO
ABSORB THE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON TEMPERATURES WILL BECOME QUITE HOT THIS WEEKEND WITH
READINGS REACHING THE MID TO UPPER 90S. THE COMBINATION OF HOT TEMPERATURES
AND HIGH RELATIVE HUMIDITIES WILL PUSH AFTERNOON HEAT INDICES ABOVE
100 DEGREES. PROLONGED EXPOSURE TO EXCESSIVE HEAT CAN BE EXTREMELY
DANGEROUS....PARTICULARLY TO THE ELDERLY...YOUNG CHILDREN AND PETS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

27

The radar

The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
July 11, 9:00 PM CST to July 12, 1:00 AM CST
Where
Johnson County, 1 mi N of Gardner
Reported by
LAW ENFORCEMENT
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

High water closed County Road 167.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526713.